Format

Send to

Choose Destination
See comment in PubMed Commons below
HIV Med. 2013 Oct;14(9):519-29. doi: 10.1111/hiv.12039. Epub 2013 Apr 16.

Inhaled corticosteroid use in HIV-positive individuals taking protease inhibitors: a review of pharmacokinetics, case reports and clinical management.

Author information

1
Department of Medicine, University of California, San Francisco, CA, USA.

Abstract

As a consequence of inhibition of the hepatic cytochrome P450 3A4 isozyme, treatment with HIV protease inhibitors can result in significant drug-drug interactions. One noteworthy interaction is between protease inhibitors and inhaled or intranasal corticosteroids. This interaction can result in adrenal insufficiency and iatrogenic Cushing's syndrome (with symptoms such as rapid weight gain, obesity, facial hirsutism and swelling), as well as hypertension, osteoporosis and decreased CD4 cell count. In this paper, we review and unite pharmacokinetic data, case reports and current research regarding this drug-drug interaction in order to suggest options for the clinical management of HIV-positive patients requiring treatment with protease inhibitors and inhaled or intranasal corticosteroids.

KEYWORDS:

HIV; corticosteroid; drug interactions; pharmacokinetics; protease inhibitors; ritonavir

PMID:
23590676
PMCID:
PMC3758391
DOI:
10.1111/hiv.12039
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley Icon for PubMed Central
    Loading ...
    Support Center